Tennessee, 2008

Damaging Wind in Tennessee, June 23, 2008

June 23, 2008 · NWS MRX · 1 event in 1 county or zone

A boundary across the area triggered isolated severe thunderstorms during the evening hours over southeast Tennessee. Storm reports were for damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated severe thunderstorms during the evening hours over southeast Tennessee. Storm reports were for damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 2:06 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 23, 2:06 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT MON JUN 23 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...MODELS INDICATING A
WEAK SHORTWAVE TRACKING THE AREA THIS EVENING.  ISOLATED SHOWERS AND
THUNDERSTORMS ARE BEING TRIGGERED AHEAD OF IT.  MOISTURE IS LIMITED
SO ONLY KEPT SLIGHT CHANCE POPS FOR THE EVENING HOURS FOR MAINLY THE
MOUNTAINS.  WITH THE MODERATE INSTABILITY EXPECTED...COULD SEE
ISOLATED SEVERE STORMS THIS EVENING.  HIGH PRESSURE RETURNS ON
TUESDAY BRINGING DRY WEATHER FOR TUESDAY AND TUESDAY NIGHT.  STAYED
NEAR THE NGM/MET/MAV BLEND GUIDANCE FOR TEMPERATURES.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...AT START OF
PERIOD...WEDNESDAY MORNING...UPPER TROUGH PRESENTLY OVER THE
AREA...HAS EXITED TO THE NORTHEAST ALLOWING SOME UPPER RIDGING TO
BUILD INTO THE REGION FROM THE BAHAMAS FOR WEDNESDAY.  THIS RIDGE
QUICKLY STARTS TO BREAK DOWN LATER IN THE WEEK AS TROUGHINESS STARTS
AFFECTING THE AREA FROM THE WEST AND NORTHWEST INTO NEXT WEEKEND.
MODELS IN GOOD BASIC AGREEMENT OF PLACING LARGE STORM SYSTEM OVER
THE GREAT LAKES AGAIN OVER THE WEEKEND WITH THE SOUTHERN END OF ITS
FLOW AND EFFECTS BEING FELT DOWN WELL INTO THE SERN US.  LATEST
MODELS SHOW TROUGH PASSING BY NEXT MONDAY...BUT STILL LEFT IN A NW
FLOW WITHOUT RIDGE TO WEST REALLY TRYING TO BUILD IN.  LOOKS LIKE A
WEAK COLD FRONT WILL PASS THROUGH THE AREA AROUND SUNDAY/SUNDAY
NIGHT TIMEFRAME.

FOR WEDNESDAY...JUST MINIMAL POPS IN SWRN CWA...BUT MORE COVERAGE OF
POPS FOR THE REST OF THE WEEK AND INTO THE WEEKEND WITH POPS IN THE
30S FOR FRIDAY...SATURDAY...AND SUNDAY.  TOUGH TO NAIL DOWN EXACT
TIMING OF BEST POPS AS SURELY SEVERAL DISTURBANCE WILL COME THROUGH
FLOW IN THE SOUTHERN PART OF THE TROUGH.  IF FROPA CAN PASS THROUGH
DURING THE DAYTIME HOURS...WOULD THINK THAT WOULD WARRANT HIGHER
POPS...BUT TOO EARLY TO HAVE ANY DECENT TIMING ON FRONT YET.  WENT
VERY CLOSE TO GFS MOS ON TEMPS.  JUST A LITTLE DRIER WITH
DEWPOINTS...POST FRONTAL...AND THEREFORE LOW TEMPS POST FRONTAL
MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  62  90  64  89  66 /  10   0  10  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  87  60  89  67 /  10   0  10  10  10
OAK RIDGE, TN  58  87  60  91  66 /  10   0  10  10  10
TRI CITIES AIRPORT, TN  55  85  54  88  62 /  20   0  10   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH/GM
Hazardous weather outlook, Jun 23, 3:42 AM EST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 AM EDT MON JUN 23 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
442 AM EDT MON JUN 23 2008 /342 AM CDT MON JUN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP...MAINLY THIS AFTERNOON AND
EARLY EVENING. AN UPPER LEVEL OF TROUGH OF LOW PRESSURE WILL BE
PASSING ACROSS THE REGION LATER TODAY...INCREASING THE AMOUNT OF
INSTABILITY DUE TO COOLER TEMPERATURES ALOFT. A FEW STORMS MIGHT
BRIEFLY PULSE UP TO SEVERE LEVELS...ESPECIALLY DURING PEAK HEATING.
THE MAIN THREAT WILL BE STRONG AND GUSTY DOWNBURST WINDS...WITH THE
POSSIBILITY OF PEA TO NICKEL SIZED HAIL WITH THE STRONGEST STORMS.

HOWEVER...THE COVERAGE OF THUNDERSTORMS SHOULD BE QUITE SPARSE AND
MOST AREAS WILL REMAIN DRY AND WARM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HIGH PRESSURE WILL GENERALLY DOMINATE THE WEATHER PATTERN THROUGH
FRIDAY...GIVING JUST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
IN THE AFTERNOONS AND EVENINGS. RAIN CHANCES SHOULD INCREASE BY THE
WEEKEND...AS GULF MOISTURE SLOWLY INCREASES AND THE UPPER RIDGE
OF HIGH PRESSURE WEAKENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, Jun 23, 2:09 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT MON JUN 23 2008

TNZ035-036-067-232000-
ANDERSON-MORGAN-ROANE-
309 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...MORGAN AND
ROANE COUNTIES...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARTBURG...MOVING EAST AT 19 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
STAY TUNED FOR ANY POSSIBLE WARNINGS WITH THIS STORM.
Special weather statement, Jun 23, 3:31 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT MON JUN 23 2008

TNZ082-232115-
BLEDSOE-
331 PM CDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING BLEDSOE COUNTY...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 23
MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH.

DGS
Special weather statement, Jun 23, 4:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT MON JUN 23 2008

TNZ084-099-232200-
HAMILTON-MEIGS-
520 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING NORTHERN HAMILTON AND
SOUTHERN MEIGS COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF DUNLAP...MOVING SOUTHEAST
AT 25 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS

The radar

The Northeast Alabama radar (KHTX), 78 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 23, 5:20 PM EST to 5:22 PM EST
Where
Hamilton County, 1.79 mi SE of White Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.110, -85.260

Dispatch reported numerous powerlines downed by thunderstorm winds in the central portion of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111470.